Alert archive / Minnesota / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jun 16, 2018, 12:11 PM CDT for Saint Louis County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 12:11 PM CDT (17:11 UTC)
- Expired
- Jun 16, 2018, 3:03 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 125 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:53 PM CDT | FLASH FLOOD | 5 Ne Cook, MN | LUTHEY ROAD AND BEATY ROAD CLOSED DUE TO WASHOUTS AND WATER OVER ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
470
WGUS53 KDLH 161711
FFWDLH
MNC137-162015-
/O.NEW.KDLH.FF.W.0003.180616T1711Z-180616T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
1211 PM CDT SAT JUN 16 2018
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Central St. Louis County in northeastern Minnesota...
* Until 315 PM CDT
* At 1210 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. A spotter in Cook
reported 4.5 inches of rain over the past hour and a half. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lake Vermilion, Cook, Meadow Brook, Linden Grove, Cummings Lake,
Trout Lake, Big Moose Lake, and Shermans Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4813 9209 4796 9202 4770 9294 4782 9303
4794 9283
$$
Melde2 follow-up statements
697
WGUS73 KDLH 161919
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
219 PM CDT SAT JUN 16 2018
MNC137-162015-
/O.CON.KDLH.FF.W.0003.000000T0000Z-180616T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Louis MN-
219 PM CDT SAT JUN 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
CENTRAL ST. LOUIS COUNTY...
At 214 PM CDT, trained weather spotters reported thunderstorms have
produced heavy rains in Cook where 4.70 inches of rain have fallen.
Flash flooding is occurring and there are many areas of standing
water. Law enforcement and MNDOT reports area roadways have impacted
including Beatty Road, Highway 1 and Highway 73. Area rivers
including the Little Fork near Linden Grove and the Sturgeon River
near Meadow Brook are displaying strong rises.
Some locations that will experience flooding include...
Areas adjacent to Lake Vermilion, Cook, Meadow Brook, Linden Grove,
Cummings Lake, Trout Lake, Big Moose Lake, and Shermans Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4813 9209 4796 9202 4770 9294 4782 9303
4794 9283
$$
Gohde222
WGUS73 KDLH 162003
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
303 PM CDT SAT JUN 16 2018
MNC137-162005-
/O.CAN.KDLH.FF.W.0003.000000T0000Z-180616T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Louis MN-
303 PM CDT SAT JUN 16 2018
...THE FLASH FLOOD WARNING FOR CENTRAL ST. LOUIS COUNTY IS
CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Runoff from heavy rain will continue causing high
water levels on area streams and rivers in addition to areas of
standing water. Please continue to heed any remaining road closures.
LAT...LON 4813 9209 4796 9202 4770 9294 4782 9303
4794 9283
$$
GohdeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 7:37 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 16, 7:37 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
737 AM CDT Sat Jun 16 2018
.UPDATE...
Issued at 737 AM CDT Sat Jun 16 2018
Update for new 12Z Aviation Discussion below.
&&
.SHORT TERM...(Today through Sunday)
Issued at 343 AM CDT Sat Jun 16 2018
At 330 AM, it was fairly quiet across the Northland. The CWA was
actually precipitation-free at this time, although a growing area
of showers was moving northeast through the Twin Cities. There
were some areas of low clouds and fog this morning as well.
Temperatures ranged from the mid to upper 40s near Lake Superior
to the 50s and 60s inland.
The main concern for today and tonight will be the potential for
severe thunderstorms, as well as the continued threat of flash
flooding. With continued moisture transport, and precipitable
water values hovering around or just over the 2 inch mark, we will
continue to see the potential for very heavy rainfall. WPC has
issued a Moderate Risk for excessive rainfall from east central
Minnesota into northern Wisconsin, largely due to the heavy
rainfall across that area on Friday, and for the continued
potential for heavy rainfall on the order of 3-5 inches.
The weather across the Northland this morning should start out on
the quiet side, with only some chance POP's across the region.
However, as the day wears on, a warm front will re-establish
itself across the CWA. Temperatures north of the front will be in
the 70s, with temperatures approaching 90 across the southern
portion of our CWA. The Storm Prediction Center has placed much of
our CWA in an Enhanced Risk for severe thunderstorms this
afternoon and evening, namely from the Brainerd Lakes area, into
the Iron Range, the Twin Ports, east central Minnesota and far
northwest Wisconsin. MLCAPE in excess of 4000 J/kg is expected in
the vicinity of the front, and backing and strengthening 850 mb
flow will favor increased low level shear near the front. Damaging
winds, large hail and tornadoes will be possible.
With precipitable water values in and around 2 inches, it will not
take much to create very heavy rainfall. As a result, we have
extended the Flash Flood Watch until midday Monday. It cannot be
understated that the next couple days have the potential to create
some extreme flooding and rapid river rises.
.LONG TERM...(Sunday night through Friday)
Issued at 343 AM CDT Sat Jun 16 2018
Heavy rainfall threat continues through Monday morning, then
quieter and drier weather expected for much of the upcoming week.
The ring of fire pattern will continue into Monday morning across
the Northland. Southwesterly low-level flow will continue to
surge a warm, moist, and unstable airmass into the Northland.
With several days of rainfall leading into Sunday night and
Monday morning, the risk of flash flooding will continue.
Precipitable water values of around 2 inches are featured in both
the NAM and the GFS. Both models include robust 850 mb moisture
transport during the overnight hours aimed squarely at a
baroclinic zone over central Minnesota and northern Wisconsin.
The greatest risk of excessive rainfall, which may lead to
additional flooding, is focused generally from Pine County
eastward across all of northwest Wisconsin. Given the uncertainty
in convective evolution and the placement of the heaviest
precipitation through Monday morning, we have decided to extend
the Flash Flood Watch through early Monday afternoon for both the
Minnesota and Wisconsin areas. Training thunderstorms are a
concern Sunday night and Monday with storm motions generally
along the frontal boundary and moisture advection oblique to that
trajectory.
The strongest forcing for thunderstorms will wind down by Monday
afternoon into Monday evening with a few stray thunderstorms
possible. A period of quieter and drier weather arrives on
Tuesday and continues through Thursday night. Temperatures will
be near to slightly above normal with highs in the upper 70s to
low 80s and overnight lows in the upper 40s to near 60 degrees.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 737 AM CDT Sat Jun 16 2018
Low confidence forecast for this cycle due to uncertainties in
thunderstorm evolution during the next 24 hours. Fog and low
stratus should lift quickly this morning as drier air from the
south moves in. The stratus and fog will linger the longest at
DLH. Thunderstorm complexes over eastern South Dakota/southeast
North Dakota and west-central Wisconsin are forecast to eventually
move toward the Northland and affect the terminals. Think the
best timing for the first round of storms will be late morning
into the early afternoon. After the first wave of storms clears
the terminals, scattered rain showers may linger into this
evening. Another round of strong thunderstorms is forecast to
develop late this afternoon or early this evening and affect the
terminals after 00Z, with the best chance of additional storms at
BRD, HIB, and INL. Scattered showers will linger in the area
through the overnight behind the storms, gradually tapering off
late overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 74 62 78 57 / 60 70 60 60
INL 79 59 73 53 / 60 50 40 20
BRD 84 67 78 59 / 60 80 60 60
HYR 89 67 87 62 / 60 70 60 80
ASX 79 61 81 56 / 50 70 60 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
006>009.
MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.
LS...None.
&&
UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...Huyck
AVIATION...HuyckHazardous weather outlook, Jun 16, 3:52 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 352 AM CDT Sat Jun 16 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 352 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. ...ENHANCED RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... .DAY ONE...Today and Tonight The Storm Prediction Center has issued an Enhanced Risk of severe thunderstorms across much of the Northland today into tonight. The Enhanced Risk covers an area from the Brainerd Lakes region, into the Iron Range, Duluth and Superior, and east central Minnesota. Damaging wind, very large hail and tornadoes are all possible, mainly this afternoon into tonight. Severe storms are possible across much of the remainder of the Northland as well. In addition to the potential for severe weather, there is also a risk for additional heavy rain and flooding today and tonight. A Flash Flood Watch remains in effect into midday Monday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible across east central Minnesota and northwest Wisconsin on Sunday and Sunday night. Large hail and damaging winds are possible with the severe storms. The potential for flooding will continue into midday Monday, as several rounds of thunderstorms move through the Northland. A Flash Flood Watch remains in effect into midday Monday. Several inches of additional rainfall is expected. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed today and tonight due to severe thunderstorms and the potential for flash flooding. LSZ121-140>148-170900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 352 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are expected over western Lake Superior this afternoon and tonight. A few storms may be strong to severe with large hail, wind gusts of 35 knots or greater, and frequent lightning. Heavy rainfall is likely with these storms, which may reduce visibility to less than 1 mile. .DAYS TWO THROUGH SEVEN...Sunday through Friday The potential for strong to severe thunderstorms continues Sunday and Sunday night. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 16, 10:21 AM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Duluth MN 1021 AM CDT SAT JUN 16 2018 MNZ011-019-161530- Central St. Louis-North St. Louis- 1021 AM CDT SAT JUN 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY... At 1021 AM CDT, a strong thunderstorm was near Meadow Brook, or 20 miles west of Lake Vermilion, moving northeast at 20 mph. Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Cook and Linden Grove. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4774 9281 4779 9294 4795 9282 4789 9261 TIME...MOT...LOC 1521Z 212DEG 16KT 4782 9285 Huyck
Special weather statement, Jun 16, 10:27 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
1027 AM CDT SAT JUN 16 2018
MNZ019-161545-
Central St. Louis-
1027 AM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...
At 1027 AM CDT, a strong thunderstorm was near Babbitt, or 24 miles
south of Ely, moving northeast at 20 mph.
Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Babbitt.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4765 9179 4754 9179 4746 9186 4751 9205
4769 9200
TIME...MOT...LOC 1527Z 202DEG 19KT 4755 9192
HuyckSpecial weather statement, Jun 16, 10:31 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
1031 AM CDT SAT JUN 16 2018
MNZ025-026-161545-
North Cass-South Itasca-
1031 AM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...
At 1030 AM CDT, a strong thunderstorm was over Ball Club, or 21 miles
west of Grand Rapids, moving northeast at 35 mph.
Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Deer River, Ball Club, Ball Club Lake, and Mud Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4746 9394 4746 9381 4741 9368 4723 9394
4731 9409
TIME...MOT...LOC 1530Z 216DEG 31KT 4734 9395
HuyckSpecial weather statement, Jun 16, 11:06 AM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Duluth MN 1106 AM CDT SAT JUN 16 2018 MNZ011-019-161615- Central St. Louis-North St. Louis- 1106 AM CDT SAT JUN 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY... At 1105 AM CDT, a strong thunderstorm was over Cook, or 15 miles west of Lake Vermilion, moving northeast at 15 mph. Wind gusts up to 40 mph, penny-size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Lake Vermilion, Cook, Gheen, Linden Grove, and Shermans Corner. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4774 9270 4785 9291 4806 9276 4790 9244 TIME...MOT...LOC 1605Z 217DEG 14KT 4786 9274 Huyck
Special weather statement, Jun 16, 11:18 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
1118 AM CDT SAT JUN 16 2018
MNZ010-011-018-019-026-161700-
Central St. Louis-Koochiching-North St. Louis-North Itasca-South
Itasca-
1118 AM CDT SAT JUN 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND NORTHERN ST. LOUIS COUNTIES...
At 1118 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Burntside Lake, to near Cook, to 6 miles south
of Togo, to Marcell, and moving northeast at 20 mph.
Wind gusts up to 35 mph, pea-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Lake Vermilion, Cook, Marcell, Bigfork, Orr, Meadow Brook, Effie,
Gheen, Burntside Lake, Buyck, Togo, Pelican Lake, Cusson, Spring
Lake, Deer Lake, Perch Lake, Bowstring, Linden Grove, Stony Brook,
and Shermans Corner.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4817 9180 4794 9190 4777 9267 4739 9385
4777 9389 4809 9292 4823 9220
TIME...MOT...LOC 1618Z 239DEG 15KT 4798 9211 4789 9267 4773 9320 4757
9369
HuyckSpecial weather statement, Jun 16, 11:59 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
1159 AM CDT SAT JUN 16 2018
MNZ025-033>035-161730-
Northern Aitkin-Crow Wing-North Cass-South Cass-
1159 AM CDT SAT JUN 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AITKIN...
SOUTHEASTERN CASS AND NORTHERN CROW WING COUNTIES...
At 1159 AM CDT, strong thunderstorms were along a line extending from
near Woman Lake, to Pequot Lakes, to near Gull Lake, and moving east
at 40 mph.
Wind gusts up to 45 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Crosby, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine River,
Emily, Ironton, Deerwood, Fifty Lakes, Remer, Wabedo, Cuyuna,
Longville, Outing, Gull Lake, Merrifield, Woman Lake, Lake Shore, and
East Gull Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4635 9453 4659 9436 4695 9444 4717 9380
4674 9370 4643 9390
TIME...MOT...LOC 1659Z 251DEG 33KT 4690 9436 4661 9430 4644 9442
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:59 AM CDT | Special Weather Statement | DLH | Cass | 16 min |
| Jun 16, 10:21 AM CDT | Special Weather Statement | DLH | Saint Louis | 9 min |
| Jun 16, 10:27 AM CDT | Special Weather Statement | DLH | Lake | 18 min |
| Jun 16, 10:31 AM CDT | Special Weather Statement | DLH | Itasca | 14 min |
| Jun 16, 11:06 AM CDT | Special Weather Statement | DLH | Saint Louis | 9 min |
| Jun 16, 11:18 AM CDT | Special Weather Statement | DLH | Itasca | 42 min |
| Jun 16, 11:59 AM CDT | Special Weather Statement | DLH | Cass, Crow Wing | 31 min |
| Jun 16, 12:01 PM CDT | Areal Flood Advisory | DLH | Itasca, Saint Louis | 119 min |
| Jun 16, 12:38 PM CDT | Special Weather Statement | DLH | Aitkin | 52 min |
| Jun 16, 3:27 PM CDT | Areal Flood Advisory | DLH | Saint Louis | 6 hr |
Nearby
Flash Flood Warnings in Minnesota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.